Heavy Rain, Bowman
- When
- May 20, 10:00 AM MST
- Where
- Bowman County, 7.6 mi S of Rhame
- Reported by
- Public
- Coordinates
- 46.120, -103.650
A storm total rainfall of 2.01 inches was reported.
A slow moving upper level low pressure system brought widespread rainfall to west and central North Dakota on May 20th. A few areas received heavy amounts of precipitation, which contributed to increased river levels and ongoing overland flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A slow moving upper level low pressure system brought widespread rainfall to west and central North Dakota on May 20th. A few areas received heavy amounts of precipitation, which contributed to increased river levels and ongoing overland flooding. Also, a brief funnel cloud developed over far southwest North Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 20, 8:42 AM MST, 1 hour 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 1042 AM CDT FRI MAY 20 2011 .UPDATE...WILL REPLACE THE FLOOD WATCH FOR ALL THE NORTH DAKOTA COUNTIES SOUTH AND WEST OF THE MISSOURI BUT MCKENZIE TO AN OVERLAND FLOOD ADVISORY. && .DISCUSSION...A WAVE MOVING AROUND THE UPPER LEVEL LOW HAS SHOWERS...AND SCATTERED THUNDERSTORMS INTO WESTERN NORTH DAKOTA. DICKINSON HAS RECEIVED 0.82 INCHES IN THE PAST 3 HOURS AND 0.95 INCHES SINCE MIDNIGHT. WILL REPLACE THE FLOOD WATCH FOR ALL COUNTIES SOUTH AND WEST OF THE MISSOURI EXCEPT FOR MCKENZIE WITH AN OVERLAND FLOOD ADVISORY. OTHERWISE HAVE UPDATED THE WORDING OF THE FORECAST TO INCLUDE SHOWERS AND SCATTERED THUNDERSTORMS WITH HEAVY RAIN THROUGH THE DAY. && .AVIATION...SKY AND VISIBILITY CONDITIONS WILL VARY CONSIDERABLY DUE TO SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN. FREQUENT IFR CONDITIONS DUE TO LOW VISIBILITIES AND LOW CEILINGS CAN BE EXPECTED. && .BIS WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH THROUGH SATURDAY EVENING FOR NDZ001>005-009>013-017- 021>023-025-035>037-046>048-050-051. && TSW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 1108 AM CDT FRI MAY 20 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-211615- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 1108 AM CDT FRI MAY 20 2011 /1008 AM MDT FRI MAY 20 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A FLOOD WATCH AND FLOOD ADVISORIES HAVE BEEN ISSUED THROUGH SATURDAY. GO TO WWW.WEATHER.GOV/BIS FOR DETAILS. MODERATE TO HEAVY RAIN IS FORECAST OVER WESTERN AND PARTS OF CENTRAL NORTH DAKOTA TODAY AND CONTINUE TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY RAIN...HEAVY AT TIMES IF FORECAST TO OCCUR THROUGH SATURDAY. THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SATURDAY NIGHT. TOTAL RAINFALL AMOUNTS BETWEEN 1.5 INCHES TO 2.5 INCHES ARE EXPECTED ACROSS WESTERN AND CENTRAL NORTH DAKOTA THROUGH SUNDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CONTACT THE NATIONAL WEATHER SERVICE WITH ANY HEAVY RAINFALL AND AMOUNTS RECEIVED FROM THURSDAY NIGHT THROUGH THE WEEKEND AT 701-233-4582.
The Rapid City radar (KUDX), 231 km away, was scanning. The volume nearest the first event began at 16:59 UTC.
5 heavy rain, 1 funnel cloud. Local standard time, as filed.
A storm total rainfall of 2.01 inches was reported.
A storm total rainfall of 1.50 inches was reported.
A storm total rainfall of 1.50 inches was reported.
A storm total rainfall of 2.50 inches was reported.
A brief funnel cloud was observed by a trained weather spotter. This report was relayed through the Bowman County Emergency Manager.
A storm total rainfall of 3.00 inches was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 302563, 302567, 302568, 302573, 302578, 302584.